Alert archive / South Dakota / Snow Squall Warnings in 2020

Snow Squall Warning 1, NWS Aberdeen, SD

April 9, 20208 counties in South Dakota

NWS Aberdeen, SD issued this snow squall warning at Apr 9, 2020, 8:44 AM CDT for 8 counties in South Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 9, 2020, 8:44 AM CDT (13:44 UTC)
Expired
Apr 9, 2020, 9:45 AM CDT
In force
61 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Brown County, SD, Clark County, SD, Day County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, McPherson County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 32 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
107 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this snow squall warning went out at Apr 9, 6:37 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 9, 6:37 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
637 AM CDT Thu Apr 9 2020

.UPDATE...
Issued at 633 AM CDT Thu Apr 9 2020

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Friday)
Issued at 312 AM CDT Thu Apr 9 2020

High pressure currently centered over eastern Montana will gradually
slide southeastward today, becoming centered over the Central Plains
this afternoon. May see some light snow showers skirt across the
eastern part of the area early this morning in an area of enhanced
lift associated with an upper level shortwave. Will also see
northwest winds increase into the 15 to 30 mph range this morning,
continuing into the afternoon hours as a tight pressure gradient
this morning gives way to decent mixing this afternoon. The high
will be the dominant feature over the area this afternoon and
tonight, then gets pushed southward on Friday as a cold front
reaches the western part of the state. After the potential for light
snow showers this morning, the remainder of the short term period
will be dry.

Below normal temperatures can be expected today and tonight, with
highs today in the lower to mid 40s and lows tonight in the 20s.
Will see a bit of a warm up on Friday as WAA sets up ahead of the
approaching frontal boundary, with highs mainly in the 50s, with a
few locations exceeding 60 degrees over the south central part of
the state.

.LONG TERM...(Saturday through Wednesday)
Issued at 312 AM CDT Thu Apr 9 2020

Not much overall changes to the two main highlights in the extended.
Forecast temperatures are near but for the most part fall short of
records (for both lows and cold highs), but a few spots will be
close and much will depend on timing of any clouds and when winds
decouple, which at this point is too far out to get a good handle
on. As for snowfall potential, still looks like there will be a few
inches possible, mainly southwest of the Pierre area (highest
accumulations in Jones county), with significantly less for the rest
of the CWA. Timing favors at least some accumulation as peak omega
occurs early Sunday morning. QPF for the CWA follows a similar trend
with GEFS plumes ranging between little if any to 0.3 inches for
Pierre, and a tenth of an inch or less for the other points modeled
in our CWA. Expect only minor inconveniences with this system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 633 AM CDT Thu Apr 9 2020

For the most part, VFR conditions will prevail across the area
today and tonight. A few light snow showers are possible this
morning and there could be brief periods of MVFR vsbys as they
pass by. Northwest winds of 15 to 30 mph will be common today, but
will diminish after sunset this evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Parkin
LONG TERM...Connelly
AVIATION...Parkin
Hazardous weather outlook, Apr 9, 3:18 AM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
318 AM CDT Thu Apr 9 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
318 AM CDT Thu Apr 9 2020 /218 AM MDT Thu Apr 9 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for snow Saturday night into the day Sunday. At
this time, amounts look to be minimal across most of the area, with
1 to 3 inches possible over portions of Stanley, Lyman and Jones
counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Parkin

In the hours before

Special weather statement, Apr 9, 8:22 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
822 AM CDT Thu Apr 9 2020

SDZ005-006-009-010-016>018-091530-
McPherson-Brown-Walworth-Edmunds-Potter-Faulk-Spink-
Including the cities of Eureka, Aberdeen, Mobridge, Ipswich,
Gettysburg, Faulkton, and Redfield
822 AM CDT Thu Apr 9 2020

...INTENSE SNOW SHOWERS THIS MORNING...

An area of intense snow showers will move southeast across north
central and northeast South Dakota through 10am this morning.
Strong wind gusts near 50 mph will accompany these snow showers,
along with visibility reduced to as low as one-quarter mile or
less. Those driving should be prepared for suddenly reduced
visibility. These showers will be rather short-lived.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 9:43 AM CDTSnow Squall WarningABRClark, Codington, Day, Hamlin, Spink62 min

Nearby

Snow Squall Warnings in South Dakota, 2020Every snow squall warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.